A Caltech Library Service

Flux corrected finite volume scheme for preserving scalar boundedness in reacting large-eddy simulations

Herrmann, M. and Blanquart, G. and Raman, V. (2006) Flux corrected finite volume scheme for preserving scalar boundedness in reacting large-eddy simulations. AIAA Journal, 44 (12). pp. 2879-2886. ISSN 0001-1452. doi:10.2514/1.18235.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


Preserving scalar boundedness is an important prerequisite to performing large-eddy simulations of turbulent reacting flows. A number of popular combustion models use a conserved-scalar, mixture-fraction to parameterize reactions that, by definition, is bound between zero and one. To avoid unphysical clipping, the numerical scheme solving the conserved-scalar transport equation must preserve these bounds, while minimizing the amount of numerical diffusivity. To this end, a flux correction method is presented and applied to the quadratic-upwind biased interpolative convective scheme that ensures preservation of the scalar’s physical bounds while retaining the low numerical diffusivity of the original quadratic-upwind biased interpolative convective scheme. It is demonstrated that this bounded quadratic-upwind biased interpolative convective scheme outperforms the third-order weighted essentially nonoscillatory scheme in maintaining spatial accuracy and reducing numerical dissipation errors both in generic test cases as well as direct numerical simulation of canonical flows.

Item Type:Article
Related URLs:
URLURL TypeDescription
Blanquart, G.0000-0002-5074-9728
Additional Information:Copyright © 2006 by the American Institute of Aeronautics and Astronautics, Inc. Presented as Paper 1282 at the 43rd AIAA Aerospace Sciences Meeting and Exhibit, Reno, NV, 10–13 January 2005; received 15 June 2005; revision received 21 August 2006; accepted for publication 28 August 2006. This work was carried out while V. Raman was a Research Associate at the Center for Turbulence Research. The authors would like to thank Frank Ham, Magnus Svard, and Heinz Pitsch for fruitful discussions.
Issue or Number:12
Record Number:CaltechAUTHORS:20091008-132109738
Persistent URL:
Official Citation:Marcus Herrmann, Guillaume Blanquart, and Venkat Raman. "Flux Corrected Finite Volume Scheme for Preserving Scalar Boundedness in Reacting Large-Eddy Simulations", AIAA Journal, Vol. 44, No. 12 (2006), pp. 2879-2886.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:16221
Deposited By: George Porter
Deposited On:08 Oct 2009 20:38
Last Modified:08 Nov 2021 23:25

Repository Staff Only: item control page